[Skip to Content]
[Skip to Content Landing]
Article
August 1984

Granulocytotoxic Antibodies in a Patient With Propylthiouracil-Induced Agranulocytosis

Author Affiliations

From the Division of Hematology-Oncology, Department of Medicine, University of Iowa College of Medicine (Drs Guffy, Goeken, and Burns); and the Tissue Typing Laboratory, Veterans Administration Medical Center (Dr Goeken), Iowa City.

Arch Intern Med. 1984;144(8):1687-1688. doi:10.1001/archinte.144.8.1687
Abstract

• Agranulocytosis developed in a patient who was receiving propylthiouracil. Using a microgranulocytotoxicity assay, serum taken from the patient was shown to be strongly granulocytotoxic when tested against the patient's granulocytes and those obtained from two of eight normal subjects. Tests for granulocyte agglutinins and for lymphocytotoxicity were negative. Granulocytotoxic activity decreased as the patient's peripheral granulocyte count recovered. Cytotoxicity was shown to be mediated by a complement-dependent IgM antibody.

×